West Virginia, 2012

Flash Flood in West Virginia, September 1, 2012

September 1, 2012 · NWS LWX · 1 event in 1 county or zone

A weak frontal boundary was located across the Mid Atlantic. A shortwave trough interacted with the front and scattered thunderstorms produced hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak frontal boundary was located across the Mid Atlantic. A shortwave trough interacted with the front and scattered thunderstorms produced hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 1, 2:07 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 1, 2:07 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT SAT SEP 1 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL STALL SOUTHWEST OF WASHINGTON DC
TONIGHT...RETURNING AS A WARM FRONT LATER SUNDAY. ACTIVE WEATHER
PATTERN EXPECTED FROM THE REMNANTS OF ISAAC SUNDAY THROUGH THE
MIDDLE OF NEXT WEEK. A COLD FRONTAL PASSAGE SHOULD BRING DRIER
CONDITIONS AT THE END OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
WEAK FRONTAL BOUNDARY IS CURRENTLY DRAPED NW TO SE ACROSS THE
WESTERN CWFA. THIS FRONT WILL CONTINUE TO SLOWLY MOVE SOUTH THIS
AFTERNOON AND STALL ACROSS CENTRAL/SOUTH CENTRAL VIRGINIA TONIGHT.
THE FRONT WILL BEGIN TO MOVE BACK NORTHWARD BY SUNDAY AFTERNOON AS
A WARM FRONT.

500MB ANALYSIS SHOWS A SHEAR AXIS STRETCHING FROM THE NW TO SE PART
OF THE CWFA. REGIONAL RADAR LOOPS SHOWS SHOWERS CLUSTERED ALONG THIS
FEATURE...ACROSS THE SOUTHERN POTOMAC HIGHLANDS...CENTRAL SHENANDOAH
VALLEY AND CENTRAL FOOTHILLS OF NORTHERN VIRGINIA. AT THE
SURFACE...SCT CONVECTION HAS STARTED TO FIRE ALONG THE COLD FRONT
FURTHER NORTH...WHERE CLOUDS HAVE THINNED AND TEMPS HAVE RISEN INTO
THE M/U 80S AND LOWER 90S.

THE NORTHERN HALF OF THE CWFA SHOULD BE MORE UNSTABLE AT THE SURFACE
THIS AFTERNOON/EVENING...WHERE BETTER HEATING WILL OCCUR. CAPES ARE
AROUND 2000 J/KG AND LOW LEVEL LAPSE RATES ARE STEEP. 12Z SOUNDING
SHOWED AN INVERTED V STRUCTURE...SO ISOLATED STORMS COULD PRODUCE
SOME DAMAGING WIND GUSTS. FURTHER SOUTH...IT HAS RAINED MOST OF THE
MORNING INTO THE EARLY AFTERNOON...AND CONDITIONS ARE MORE STABLE.
THINK SHOWER COVERAGE WILL BE GREATER...BUT THUNDERSTORMS MAY BE
MORE LIMITED...UNLESS CLOUDS BEGIN TO THIN.

OVERNIGHT...THE FRONT WILL SETTLE ACROSS THE CWFA WHILE THE MID
LEVEL SHEAR AXIS BEGINS TO SHIFT NORTHWARD. HAVE TRIED TO ORIENT
POPS ACCORDINGLY.

MOISTURE FROM THE REMNANTS OF ISAAC WILL CONTINUE TO PUSH EASTWARD
INTO THE MID ATLANTIC THROUGH TOMORROW AND INTERACT WITH THE STALLED
FRONT. A GREATER COVERAGE PRECIP IS EXPECTED...SO ADDED LIKELY POPS
EVERYWHERE.

MAX TEMP FORECAST THIS AFTERNOON HAS BEEN TRICKY. CLOUD COVER HAS
HINDERED GOOD HEATING ACROSS THE SOUTH. HOWEVER...IN THE LAST COUPLE
OF HOURS...THE CLOUD CANOPY HAS BEGUN TO THIN ACROSS THE NORTHERN
HALF OF THE CWFA. WHERE CLOUDS HAVE THINNED OUT...TEMPS IN THE UPPER
80S TO NEAR 90 ARE LIKELY.

TOOK BLEND OF TEMPS FOR OVERNIGHT AND TOMORROW. CLOUDS SHOULD HELP
TEMPS STAY WARMER OVERNIGHT...AND COOLER DURING THE DAY TOMORROW.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
THE REMNANTS OF ISAAC ARE EXPECTED TO CONTINUE AFFECTING THE MID
ATLANTIC INTO WEDNESDAY...PROVIDING FURTHER DROUGHT RELIEF TO THE
REGION. THIS TROPICAL AIRMASS WILL BE CAPABLE OF HEAVY RAIN...BUT A
LACK OF FORCING SHOULD LIMIT AND POTENTIAL FLASH FLOODING TO THE
RATHER LOCALIZED SCALE THROUGH THE SHORT TERM.

SUNDAY NIGHT THROUGH MONDAY...WEST TO EAST ORIENTED WARM FRONT AHEAD
OF THE EXTRA-TROPICAL REMNANTS OF ISAAC STALLS OVER THE MID
ATLANTIC...THE LOCATION OF WHICH REMAINS UNCERTAIN BUT COULD BE
INVOF THE MASON-DIXON LINE. THUNDERSTORMS/RAINFALL SHOULD BE
CONCENTRATED ACROSS THIS BOUNDARY...THOUGH GOOD CHANCES/LIKELIES
EXIST PRETTY MUCH ACROSS THE CWA THROUGH THESE TWO PERIODS. NEAR
NORMAL TEMPERATURES...BUT RATHER HUMID WITH SLY FLOW PUMPING
TROPICAL AIR ACROSS THE REGION. PWATS 2.0 TO 2.2 INCHES EXPECTED
THROUGH THIS TIMEFRAME SO ANY PRECIP WILL BE HEAVY AND LOCALIZED
FLASH FLOODING ALONG ESTABLISHED BOUNDARIES WILL BE POSSIBLE.

MONDAY NIGHT THROUGH TUESDAY...REMNANTS OF ISAAC ARE EXPECTED TO
CONTINUE TO FILL AND OPEN TO A TROUGH. DESPITE THE WEAKENING OF THE
REMNANTS...PLENTY OF TROPICAL AIR WILL PERSIST AND AN APPROACHING
UPR TROUGH WILL AID DEVELOPMENT. THUS THE ACTIVE WEATHER WILL
CONTINUE ACROSS THE MID ATLANTIC. PWATS REMAIN AROUND 2.2 INCHES SO
THE HEAVY RAIN/FLASH FLOOD THREAT WILL ALSO REMAIN.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
UPPER TROUGH APPROACHES THE ERN CONUS WEDNESDAY AND PUSHES EAST
IN THE FRIDAY TIMEFRAME. THEREFORE THE ACTIVE WEATHER IS EXPECTED
TO CONTINUE FOR THE SECOND HALF OF THE WORK WEEK. TEMPERATURES
REMAIN AT OR JUST ABOVE NORMAL THROUGH THE EXTENDED.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
GREATEST COVERAGE OF SHRA/TSRA SHOULD BE ACROSS THE KCHO TERMINAL
LATE THIS AFTERNOON. OTHERWISE...SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED. PATCHY FOG IS EXPECTED MAINLY AT KCHO
AND KMRB OVERNIGHT.

MODEL GUIDANCE IS SHOWING SOME LOWERING OF CIGS WITH THE EASTERLY
FLOW TOWARDS DAWN SUNDAY. HOWEVER...WILL NOT INCLUDE FOR NOW.

PRECIP WILL BECOME MORE WIDESPREAD DURING THE DAY TOMORROW...AND
MVFR VSBYS ARE ANTICIPATED.

ONGOING PRECIPITATION EVENT FROM THE REMNANTS OF ISAAC CONTINUE
SUNDAY NIGHT THROUGH THE MIDDLE PART OF NEXT WEEK. SFC FLOW WILL
MAINLY BE SLY WITH MVFR/IFR CONDS EXPECTED IN THE SHRA/TSRA.

&&

.MARINE...
THICKER CLOUD COVER HAS LIMITED MIXING OVER THE WATERS THIS
AFTERNOON AND SPEEDS HAVE MOSTLY REMAINED AOB 10 KT. IN THE LAST FEW
HOURS...THE CLOUD CANOPY HAS THINNED ACROSS THE NORTHERN BAY. BETTER
MIXING MAY OCCUR...WITH GUSTS AROUND 15 KT FOR THE REMAINDER OF THE
AFTERNOON. SCT SHRA/TSRA WILL ALSO BE POSSIBLE THROUGH THE
OVERNIGHT  HOURS.

PRECIP WILL BECOME MORE WIDESPREAD TOMORROW.

SELY FLOW SUNDAY NIGHT INTO MONDAY...INCREASING TO 15 TO 20 KT...
PARTICULARLY UP THE TIDAL POTOMAC. THEREFORE SMALL CRAFT ADVISORY
FOR PORTIONS OF THE WATERS MAY BE NEEDED FOR MONDAY...POSSIBLY INTO
MONDAY NIGHT. ELY TO SLY FLOW THEN THROUGH MIDWEEK AS REMNANTS OF
ISAAC APPROACH FROM THE WEST. SHOWERS AND THUNDERSTORMS ACROSS THE
WATERS THROUGH THIS PERIOD.

&&

.TIDES/COASTAL FLOODING...
SOUTHEASTERLY FLOW IN ADVANCE OF THE REMNANTS OF ISAAC WILL
INCREASE WATER LEVELS TO PERHAPS ONE FOOT ABOVE ASTRONOMICAL
PREDICTION SUNDAY NIGHT INTO THE MIDDLE PART OF NEXT WEEK. AS OF
NOW...ANY COASTAL FLOOD THREAT WOULD BE MINOR AND AT SENSITIVE
SITES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BAJ/NWL
NEAR TERM...NWL
SHORT TERM...BAJ
LONG TERM...BAJ
AVIATION...BAJ/NWL
MARINE...BAJ/NWL
TIDES/COASTAL FLOODING...BAJ
Hazardous weather outlook, Sep 1, 3:00 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT SAT SEP 1 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
400 PM EDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS THIS AFTERNOON MAY PRODUCE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLASH FLOODING
SUNDAY NIGHT THROUGH TUESDAY.

A SMALL CRAFT ADVISORY MAY BE NEEDED OVER PORTIONS OF THE WATERS
MONDAY.

MINOR COASTAL FLOODING IS POSSIBLE MONDAY INTO THE MIDDLE PART OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY...HOWEVER PLEASE RELAY SEVERE WEATHER
REPORTS TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-021000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
400 PM EDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS THIS AFTERNOON MAY PRODUCE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLASH FLOODING
SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY...HOWEVER PLEASE RELAY SEVERE
WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Sep 1, 2:42 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
342 PM EDT SAT SEP 1 2012

MDZ003-WVZ051-052-012045-
WASHINGTON MD-MORGAN WV-BERKELEY WV-
342 PM EDT SAT SEP 1 2012

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...MORGAN AND BERKELEY
COUNTIES...

AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
JOHNSONTOWN...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE MARTINSBURG.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3954 7778 3937 7801 3959 7833 3971 7814
TIME...MOT...LOC 1942Z 325DEG 11KT 3957 7810

KCS
Special weather statement, Sep 1, 3:17 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
417 PM EDT SAT SEP 1 2012

MDZ003-004-012115-
FREDERICK MD-WASHINGTON MD-
417 PM EDT SAT SEP 1 2012

...STRONG THUNDERSTORM TO AFFECT FREDERICK AND WASHINGTON COUNTIES...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LONG MEADOW...
MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE HAGERSTOWN...MUNICIPAL STADIUM...
WOLFSVILLE AND THURMONT.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3966 7730 3946 7746 3968 7787 3973 7784
      3972 7747
TIME...MOT...LOC 2017Z 311DEG 14KT 3971 7771

KCS
Local storm report, Sep 1, 3:42 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             3 ENE SMITH CROSSROADS  39.59N  78.18W
09/01/2012  E1.00 INCH       MORGAN             WV   PUBLIC

            TREE BRANCHES DOWN

&&

EVENT NUMBER LWX1201143

JACKSON

The radar

The Sterling radar (KLWX), 97 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
September 1, 3:55 PM EST to 6:30 PM EST
Where
Morgan County, 0.13 mi N of Berkeley Spgs to 0.46 mi E of Berkeley Spgs
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.632, -78.230

There were multiple roads closed including Martinsburg Road, Highland Ridge Road, and US 522, in and around Berkeley Springs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413659.